Kansas, 2003

Hail in Kansas, April 30, 2003

April 30, 2003 · NWS GLD · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 1:54 AM MST, 13 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 1:54 AM MST, 13 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
254 AM MDT WED APR 30 2003

FORECAST CONCERN IS THE CHANCE OF PRECIPITATION ACROSS THE REGION
OVER THE NEXT COUPLE OF DAYS AS THE LOW OVER NORTHERN CALIFORNIA
MOVES EAST OF THE ROCKIES.

THE UPPER LOW IS BEGINNING TO MOVE INLAND AS A SHORT WAVE TROUGH
AHEAD OF THE MAIN LOW EJECTS EAST OF THE ROCKIES...SPAWNING
THUNDERSTORMS ACROSS THE TRI-STATE REGION.  LOW LEVEL MOIST
UPSLOPE NORTHEAST FLOW IS PRODUCING AREAS OF FOG NORTH OF THE
FRONTAL BOUNDARY DRAPED ACROSS NORTHERN KANSAS.

WILL CONTINUE TO USE A BLEND OF THE ETA AND GFS.

THE UPPER FLOW FLATTENS THROUGH THURSDAY AS THE UPPER LOW MOVES
THROUGH THE RIDGE OVER THE PLAINS.  THE ASSOCIATED SURFACE LOW
FORMS OVER THE PANHANDLE REGION AND MOVES ALONG THE OKLAHOMA AND
KANSAS BORDER THROUGH THURSDAY MORNING.  SURFACE HIGH PRESSURE
MOVES OVER THE REGION ON THURSDAY WITH THE UPPER RIDGE REDEVELOPING
OVER THE ROCKIES ON FRIDAY.  THE UPPER RIDGE REMAINS OVER THE PLAINS
WITH A SURFACE LEE TROUGH FORMING AS THE PATTERN AMPLIFIES ON
SATURDAY AHEAD OF THE NEXT UPPER TROUGH DUE THROUGH THE REGION ON
SUNDAY.

WILL PUT IN A 40 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS ACROSS
MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AND A
30 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS LATE THURSDAY
AFTERNOON AND EVENING FOR THE WESTERN HALF OF THE FORECAST AREA.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Apr 30, 9:35 AM MST, 5 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE FOUND
THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A WEAK DISTURBANCE
ALOFT. THE ACTIVITY WILL BE CONCENTRATED IN YUMA COUNTY COLORADO AND
IN EXTREME SOUTHWEST NEBRASKA. DRIER AND SLIGHTLY COOLER AIR IN THE
LOWER LEVELS WILL KEEP THE ACTIVITY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...MAINLY IN THE
WESTERN PORTION OF THE TRI STATE AREA...AS STORMS THAT FORM ON THE
HIGHER TERRAIN NEAR THE FRONT RANGE SLOWLY MIGRATE EASTWARD AND THEN
WEAKEN AFTER SUNSET. THE PROBABILITY OF SEVERE WEATHER APPEARS LOW
AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDK

In the hours before

Local storm report, Apr 30, 11:08 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    9 E IDALIA                CO   .75 INCH HAIL
04/30/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 30, 11:10 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    BENKELMAN                 NE   .75 INCH HAIL
04/30/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER. 0.43 STORM
                                          TOTAL PRECIP.
Local storm report, Apr 30, 12:49 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    WILD HORSE                CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 12:51 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    13 NNW WILD HORSE         CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 1:41 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    3 S BETHUNE               CO   TORNADO
04/30/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. SPOTTER
                                          LOOKING SW SAW A
                                          POSSIBLE TORNADO

The radar

The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wallace

When
April 30, 3:05 PM MST
Where
Wallace County, 3 mi N of Weskan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -101.967

Hail, Wallace

When
April 30, 3:14 PM MST
Where
Wallace County, 5 mi W of Sharon Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.833

Hail, Wallace

When
April 30, 3:27 PM MST
Where
Wallace County, Sharon Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Hail, Wallace

When
April 30, 3:45 PM MST
Where
Wallace County, Wallace
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346466, 5346467, 5346468, 5346469.